[Skip to Content]
[Skip to Content Landing]
Article
February 15, 1985

Doxycycline-lnduced Esophagitis

Author Affiliations

From the Department of Radiology, University of Michigan, Ann Arbor.

JAMA. 1985;253(7):1009-1011. doi:10.1001/jama.1985.03350310091031
Abstract

History  A 20-year-old woman presented with a history of several days of dysphagia and burning retrosternal pain radiating to her back. The pain was exacerbated with either solid or liquid ingestion, but was constantly present. She noticed no improvement with changes in position, and was unable to sleep, because of the pain. No history of heartburn, peptic ulcer, fevers, or weight loss was elicited.Review of systems revealed that she had chronic pelvic pain, and had recently completed ten days of doxycycline (Vibramycin) therapy administered in capsules for presumed pelvic inflammatory disease. Her only other medication was an oral contraceptive, which she had taken for two years. Sublingual nitroglycerin had failed to relieve her pain on a previous emergency room visit.Results of the physical examination showed a well-developed, well-nourished woman in no acute distress. Findings from the physical examination were unremarkable.A double-contrast barium swallow was obtained (Fig 1).

×